Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 211, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 8, 2012, 6:32 PM CDT for Fremont County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 8, 2012, 7:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fremont County, IA
The radar
The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:42 PM CDT | TSTM WND DMG | Tabor, IA | TREE BLOWN OVER NEAR THE SCHOOL. SOME CROP DAMAGE. SPOTTY POWER OUTAGES REPORTED. TIME 640-645 PM. |
| Aug 8, 6:52 PM CDT | TSTM WND GST 60 | 5 Ne Sidney, IA | WIND GUST WITH PASSAGE OF STORMS ESTIMATED AT 60 MPH. ALSO PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
592 WUUS53 KOAX 082332 SVROAX IAC071-090000- /O.NEW.KOAX.SV.W.0211.120808T2332Z-120809T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 632 PM CDT WED AUG 8 2012 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FREMONT COUNTY IN SOUTHWEST IOWA... * UNTIL 700 PM CDT * AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF MURRAY TO UNION...OR ALONG A LINE EXTENDING FROM 27 MILES SOUTHEAST OF OMAHA TO 36 MILES NORTHWEST OF TARKIO...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SIDNEY...TABOR...THURMAN AND RANDOLPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4069 9555 4074 9584 4090 9581 4090 9553 TIME...MOT...LOC 2329Z 306DEG 18KT 4090 9581 4083 9584 WIND...HAIL 60MPH <.75IN $$ DEWALD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 8, 3:20 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT WED AUG 8 2012 .DISCUSSION... THUNDERSTORM POTENTIAL THIS EVENING IS THE MAIN CONCERN IN THE VERY SHORT TERM. TEMPERATURES WILL BE THE PRIMARY CHALLENGE FROM LATER TONIGHT THROUGH FRIDAY...THEN WILL HAVE TO ADDRESS THUNDERSTORM CHANCES AGAIN BY SATURDAY. UPPER AIR CHARTS FROM 12Z SHOWED A 70 KNOT JET MAX AT 300 MB PUNCHING SOUTHEAST FROM WESTERN SOUTH DAKOTA. AT 500 MB...A FAIRLY IMPRESSIVE SHORTWAVE TROUGH WAS OVER THE NORTHERN PLAINS IN THE NORTHWEST FLOW. THERE WAS A 12 HOUR 500 MB HEIGHT FALL OF 50 METERS NOTED AT KABR. 700 MB TEMPERATURES WERE FAVORABLE...NEAR 9 DEGREES C IN OUR AREA. EARLY THIS AFTERNOON...SURFACE ANALYSIS SHOWED A COUPLE OF LOW PRESSURE CENTERS OVER WESTERN IOWA AND EASTERN NEBRASKA. COOLER AIR WAS ACROSS THE DAKOTAS AND WILL CONTINUE TO PUSH SOUTHWARD TONIGHT. WILL HOLD ONTO SOME 20-30 PERCENT POPS FOR THIS EVENING...THEN DRY CONDITIONS EXPECTED OVERNIGHT. SOME LOW CLOUDS WERE NOTED IN THE NORTHERN PLAINS AND MODELS SHOW INCREASING LOW LEVEL MOISTURE (925- 850 MB) FOR LATER TONIGHT AND THURSDAY MORNING. OTHERWISE...A RIDGE OF HIGH PRESSURE AT THE SURFACE WILL BUILD IN FROM THE DAKOTAS AND MINNESOTA THROUGH THURSDAY. THAT RIDGE STARTS TO MOVE OFF TO THE EAST BY FRIDAY NIGHT...AND RETURN FLOW DEVELOPS. LATEST NAM12 SHOWED DECENT 850-700 MB THETA E ADVECTION SETTING UP IN THE FAR WESTERN AND NORTHERN FRINGES OF THE FORECAST AREA BY 12Z SATURDAY. SO...WILL SPREAD SOME SMALL POPS EASTWARD SATURDAY EVEN THOUGH GENERAL MODEL CONSENSUS WOULD KEEP HEAVIEST QPF TO OUR NORTH. ALSO LINGERED LOW POPS INTO SATURDAY NIGHT. OTHERWISE...LATEST LONGER RANGE MODELS SHOWED OUR AREA GENERALLY IN NORTHWEST FLOW AT 500 MB FROM SUNDAY INTO MONDAY. MODEL SOLUTIONS BEGIN TO DIVERGE A LITTLE EARLY NEXT WEEK WITH THE CANADIAN MODEL A BIT STRONGER WITH THE TROUGH OVER THE PACIFIC NORTHWEST. TIMING OF ANY SHORTWAVES IN THE FLOW WILL BECOME DIFFICULT BY MID WEEK SO CONFIDENCE ON PRECIPITATION DROPS TO AROUND OR BELOW NORMAL BY DAY 7. HIGHS SHOULD BE MOSTLY IN THE 80S FRIDAY AND SATURDAY...THEN MID 80S TO AROUND 90 MOST LOCATIONS BY SUNDAY. MILLER && .AVIATION... 18Z TAFS FOR KOFK...KOMA AND KLNK. NO AVIATION ISSUES EXPECTED AT KOFK/KLNK THRU THE 24HR FCST PD. HOWEVER...POSSIBLE LOW CIGS WILL ENVELOPE KOMA EARLY THURSDAY MORNING FOR A FEW HOURS. LATEST SFC OBS INDICATING A STRONG COLD FRONT OVER SOUTH DAKOTA WAS QUICKLY APPROACHING THE CNTRL PLAINS. DRIER AIRMASS BEHIND THE FRONT WILL ALLOW VFR CONDITIONS AT KOFK AND KLNK. AT KOMA THOUGH...ANTICIPATE COLD ADVECTION WILL INTERACT WITH A SLIGHTLY MORE MOIST BNDRY LYR TO PRODUCE MVFR CIGS AROUND FL015 AGL BTWN 09/09Z-13Z. VFR THEN THE REST OF THE FCST PD. DEE && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Aug 8, 5:26 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 526 PM CDT WED AUG 8 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-090600- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 526 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR...BUT THIS WILL BE SPOTTY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY INTO SATURDAY NIGHT...THEN AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER THAT THEY MAY EXPERIENCE. MILLER
In the hours before
Special weather statement, Aug 8, 6:09 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
609 PM CDT WED AUG 8 2012
IAZ069-079-NEZ067-082345-
MILLS IA-POTTAWATTAMIE IA-CASS NE-
609 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR MILLS...SOUTHWESTERN
POTTAWATTAMIE AND EASTERN CASS COUNTIES UNTIL 645 PM CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM BELLEVUE TO MURRAY...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF OMAHA TO 39 MILES EAST OF LINCOLN...AND MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...PACIFIC JUNCTION...SILVER CITY AND HASTINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.
LAT...LON 4090 9589 4106 9588 4108 9587 4112 9586
4116 9588 4117 9587 4116 9585 4118 9584
4119 9585 4119 9588 4120 9588 4122 9551
4093 9546
TIME...MOT...LOC 2305Z 238DEG 26KT 4116 9596 4091 9594
DEWALDLocal storm report, Aug 8, 6:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST PLATTSMOUTH 41.01N 95.89W
08/08/2012 M60 MPH CASS NE AWOS
&&
VDEWALDLocal storm report, Aug 8, 6:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
617 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 NE SPRINGFIELD 41.09N 96.12W
08/08/2012 SARPY NE LAW ENFORCEMENT
POWER LINES DOWN NEAR 132ND AND PLATTEVIEW ROAD. TIME
ESTIMATED.
&&
MILLERLocal storm report, Aug 8, 6:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 3 W PACIFIC JUNCTION 41.02N 95.86W
08/08/2012 E60 MPH MILLS IA TRAINED SPOTTER
KNOCKING DEAD TREES OVER NEAR THE MISSOURI RIVER
&&
BKERNLocal storm report, Aug 8, 6:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
630 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL BELLEVUE 41.16N 95.92W
08/08/2012 E2.00 INCH SARPY NE TRAINED SPOTTER
GALVIN AND HARVEL
&&
BKERNLocal storm report, Aug 8, 6:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
631 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL BELLEVUE 41.16N 95.92W
08/08/2012 E1.75 INCH SARPY NE TRAINED SPOTTER
HAIL GOLFBALL SIZE OR SLIGHTLY LARGER. ALSO WINDS
ESTIMATED NEAR 70 MPH. LOCATION WAS NEAR GALVIN ROAD AND
HIGHWAY 370.
&&
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:47 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 43 min |
| Aug 7, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 24 min |
| Aug 7, 9:39 PM CDT | Special Weather Statement | OAX | Harrison | 36 min |
| Aug 8, 3:22 AM CDT | Special Weather Statement | OAX | Page | 38 min |
| Aug 8, 11:57 AM CDT | Special Weather Statement | OAX | Harrison | 48 min |
| Aug 8, 12:13 PM CDT | Special Weather Statement | OAX | Monona | 32 min |
| Aug 8, 12:46 PM CDT | Special Weather Statement | OAX | Monona | 29 min |
| Aug 8, 1:06 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 26 min |
| Aug 8, 1:51 PM CDT | Special Weather Statement | OAX | Pottawattamie | 54 min |
| Aug 8, 6:09 PM CDT | Special Weather Statement | OAX | Mills | 36 min |
| Aug 8, 6:14 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 31 min |
| Aug 8, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 29 min |
| Aug 8, 6:56 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.